Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS North Platte, NE

April 30, 2018Blaine County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 30, 2018, 6:16 PM CDT for Blaine County, Loup County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2018, 6:16 PM CDT (23:16 UTC)
Expired
Apr 30, 2018, 7:00 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Blaine County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 83 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 6:20 PM CDTHAIL 118 W Taylor, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 458 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
458 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WUUS53 KLBF 302316
SVRLBF
NEC009-115-010000-
/O.NEW.KLBF.SV.W.0003.180430T2316Z-180501T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
616 PM CDT MON APR 30 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Loup County in north central Nebraska...
  Southeastern Blaine County in north central Nebraska...

* Until 700 PM CDT

* At 615 PM CDT, a severe thunderstorm was located 11 miles southeast
  of Brewster, moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Calamus Reservoir State Recreation Area, Milburn Diversion Dam
  State Wildlife Management Area, Almeria Meadow State Wildlife
  Management Area, Horseshoe Bend Lake, Hannamon Bayou Campground,
  Almeria, Nunda Shoal Campground and Valley View Flat Campground.

This includes Highway 183 between mile markers 128 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9964 4174 9988 4187 9987 4209 9951
      4209 9931 4187 9922
TIME...MOT...LOC 2315Z 222DEG 32KT 4185 9968 

HAIL...1.50IN
WIND...60MPH
 
$$

Taylor
2 follow-up statements
045 
WWUS53 KLBF 302341
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
641 PM CDT MON APR 30 2018

NEC009-302351-
/O.CAN.KLBF.SV.W.0003.000000T0000Z-180501T0000Z/
Blaine NE-
641 PM CDT MON APR 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4187 9963 4191 9965 4199 9968 4209 9951
      4209 9931 4196 9933
TIME...MOT...LOC 2341Z 222DEG 32KT 4202 9947 

$$

NEC115-010000-
/O.CON.KLBF.SV.W.0003.000000T0000Z-180501T0000Z/
Loup NE-
641 PM CDT MON APR 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN LOUP COUNTY...

At 641 PM CDT, a severe thunderstorm was located 10 miles south of
Rose, or 18 miles north of Taylor, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Horseshoe Bend Lake.

This includes Highway 183 between mile markers 136 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4187 9963 4191 9965 4199 9968 4209 9951
      4209 9931 4196 9933
TIME...MOT...LOC 2341Z 222DEG 32KT 4202 9947 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor
311 
WWUS53 KLBF 302358
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
658 PM CDT MON APR 30 2018

NEC115-010008-
/O.EXP.KLBF.SV.W.0003.000000T0000Z-180501T0000Z/
Loup NE-
658 PM CDT MON APR 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LOUP COUNTY WILL
EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4187 9963 4191 9965 4199 9968 4209 9951
      4209 9931 4196 9933
TIME...MOT...LOC 2358Z 222DEG 32KT 4212 9935 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:16 PM CDT, 3 hours earlier.

Area forecast discussion, Apr 30, 3:16 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service North Platte NE
316 PM CDT Mon Apr 30 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CDT Mon Apr 30 2018

Cold front is slowly sagging southeast across western NE this
afternoon. By early evening the front should extend from around
Bassett to Taylor to Hayes Center. Thunderstorms are expected to
develop early this evening near the front as a southerly LLJ
increases convergence along the boundary and continues to advect
higher Theta-E air northward into region. Shear profiles support
supercell structures and the potential for large hail, but appears
there will be quite a bit in the way of convection near the boundary
and that could lessen the severe potential some with many competing
updrafts. As the low level jet veers later this evening the
convergence will weaken and the storms should wane and shift east of
the area. Until this occurs there should be a two to three hour
period where storms could remain concentrated, with back building
potential. This seems most likely to occur across portions of Custer
county, north-northeastward across Loup, Garfield, Wheeler and into
portions of Holt county. Heavy rain could occur with the back
building, but at this time flooding rains are not expected.

The front sags south of the area Tuesday, with overcast conditions
expected as the low levels saturate leading to widespread stratus
clouds. Cannot rule out a few showers as well, but hard to pinpoint
exactly where. Models show some broad scale weak lift and mid level
moisture but nothing concentrated, so will include a slight to low
chance for showers for most areas to account for this. Much cooler
behind the front, with highs mostly in the 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon Apr 30 2018

The surface front will be driven south and east of the area
Tuesday night. Southwest flow aloft will remain across the area.
This will keep a 20 to 30 percent chance for post frontal showers
overnight. A few thunderstorms are also possible across the far
southern and eastern areas during the evening.

The large scale pattern remains active Wednesday into Thursday as
the longwave trough across the Great Basin moves east into the
Central Plains by Thursday. The surface environment will be
post frontal as the main frontal boundary remain south and east of
the forecast area. With southwest flow aloft, sufficient mid and
upper level moisture will be present for showers with occasional
embedded thunderstorms through Thursday. The models are in good
agreement with the synoptic scale pattern, but differ in timing
and location of any potential precip. POPs to increase to 30 to 40
percent by Wednesday afternoon, increasing to likely pops western
Sandhills Wednesday night into Thursday. The post frontal
conditions will keep temperatures slightly below normal, in the
upper 50s to low 60s. Considerable cloudiness the the periods.

The longwave trough will advance east of the area Thursday night,
followed by upper ridging Friday into Sunday. This will bring a
period of mainly dry conditions and highs returning to the mid 70s
for the weekend. As an upper trough drops south into the western
Conus Sunday night into Monday, the upper flow will become more
zonal. This will bring increased cloudiness and small shower
chance across the north and west. Highs by Monday still mild in
the upper 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1253 PM CDT Mon Apr 30 2018

A cold front will become nearly stationary across the area this
evening, with thunderstorms expected to develop near the frontal
boundary. This activity should mostly remain across central into
portions of north central Nebraska, east of both the VTN and LBF
TAF sites. Low level moisture will saturate the lower atmosphere
late tonight into Tuesday morning with widespread stratus expected
to develop. It appears that both VTN and LBF TAF sites will
experience a period of IFR conditions Tuesday morning due to the
low ceilings.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, Apr 30, 4:56 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
456 PM CDT Mon Apr 30 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
456 PM CDT Mon Apr 30 2018 /356 PM MDT Mon Apr 30 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A slow moving cold front will drift east across the area tonight.
Thunderstorms are expected to occur near the front. A few of the
storms could be severe with large hail, gusty winds, and heavy
downpours. The threat area is generally east of a line from
Ainsworth to North Platte to Hayes Center. Storms should decrease
and move east of the area after midnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A few thunderstorms are possible Wednesday night. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the
early evening hours, east of a line from Hayes Center to
Ainsworth.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Apr 30, 5:29 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
529 PM CDT MON APR 30 2018

NEZ059-302315-
Lincoln NE-
529 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
615 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maxwell, or 15 miles east of North Platte, moving northeast at 40
mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Lincoln County, including the following locations: Cottonwood Canyon
State Wildlife Management Area and Keith.

This includes Interstate 80 in Nebraska between mile markers 188 and
197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 10058 4139 10044 4139 10026 4129 10025
      4109 10025 4097 10050
TIME...MOT...LOC 2229Z 212DEG 37KT 4106 10048

Taylor
Local storm report, Apr 30, 6:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             16 NNE BRADY            41.24N 100.25W
04/30/2018  E1.00 INCH       LINCOLN            NE   PUBLIC

&&

JGOMEZ
Special weather statement, Apr 30, 6:10 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
610 PM CDT MON APR 30 2018

NEZ026-027-010000-
Loup NE-Blaine NE-
610 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOUP AND EAST CENTRAL
BLAINE COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Brewster, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horseshoe Bend Lake, Almeria Meadow State Wildlife Management Area
and Almeria.

This includes Highway 183 between mile markers 135 and 137.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4194 9935 4175 9964 4175 9969 4185 9984
      4208 9967
TIME...MOT...LOC 2309Z 222DEG 33KT 4184 9969

Taylor
Local storm report, Apr 30, 6:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
613 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     8 WSW CALLAWAY          41.25N 100.06W
04/30/2018  M64 MPH          CUSTER             NE   CO-OP OBSERVER

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 10:24 PM CDTSpecial Weather StatementLBFSheridan51 min
Apr 30, 5:29 PM CDTSpecial Weather StatementLBFLincoln46 min
Apr 30, 5:50 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln40 min
Apr 30, 6:10 PM CDTSpecial Weather StatementLBFLoup50 min
Apr 30, 6:26 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Apr 30, 6:38 PM CDTSevere Thunderstorm WarningLBFLincoln37 min
Apr 30, 6:44 PM CDTSevere Thunderstorm WarningLBFHolt46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.